North Carolina, 2013

Rip Current in North Carolina, June 1, 2013

June 1, 2013 · NWS MHX · 1 event in 1 county or zone

A man drowned in a rip current off Pine Knoll Shores during the afternoon of June 1st.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man drowned in a rip current off Pine Knoll Shores during the afternoon of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 1, 2:18 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 1, 2:18 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 PM EDT SAT JUN 1 2013

.SYNOPSIS...
HIGH PRESSURE OFFSHORE EXTENDING INTO THE REGION WILL SLOWLY
WEAKEN. A COLD FRONT WILL APPROACH FROM THE WEST MONDAY. THE FRONT
WILL MOVE OFF THE COAST TUESDAY BECOMING STATIONARY OVER THE
OFFSHORE WATERS. HIGH PRESSURE OVER THE GREAT LAKES WEDNESDAY
WILL MOVE EAST OFF THE COAST OF NEW ENGLAND THURSDAY. THE FRONT IN
THE OFFSHORE WATERS WILL APPROACH THE COAST AS A WARM FRONT
LATE IN THE WEEK...BECOMING STATIONARY SATURDAY. LOW PRESSURE
WILL MOVE ALONG THE FRONT ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 315 PM SAT...MODELS IN VERY CLOSE AGREEMENT THROUGH THE SHORT
TERM. SCATTERED CU FIELD THIS AFTERNOON WILL DISSIPATE THIS
EVENING. ANOTHER WARM AND HUMID NIGHT IN STORE UNDER MOSTLY CLEAR
SKIES WITH PATCHY LATE NIGHT FOG OVER INLAND AREAS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
AS OF 315 PM SAT...ANY EARLY MORNING STRATUS/PATCHY FOG WILL
DISSIPATE QUICKLY AFTER SUNRISE. EXPECTING SEABREEZE TO DEVELOP
ONCE AGAIN WITH LIGHT SOUTHWEST WINDS IN THE MORNING BECOMING
SOUTHERLY BY MIDDAY. SKIES EXPECTED TO BE CLEAR ALONG THE COAST
WITH CU FIELD ACROSS MUCH OF THE INLAND AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AS OF 315 PM SATURDAY...THE START OF THE WEEK WILL SEE RIDGING
SURFACE AND ALOFT REPLACED BY MID LEVEL TROUGHING AND THE APPROACH
OF A SLOW MOVING SURFACE COLD FRONT. THE MAIN EFFECTS OF THIS FRONT
WILL BE FELT FROM MONDAY AFTERNOON INTO TUESDAY WITH NUMEROUS
SHOWERS AND THUNDERSTORMS. RIGHT NOW THE SEVERE POTENTIAL LOOKS
LIMITED DUE TO WEAK SHEAR AND WEAK MID LEVEL LAPSE
RATES...HOWEVER...INSTABILITY WILL BE SUFFICIENT SO THERE IS A VERY
LOW RISK FOR A MARGINAL SEVERE HAIL OR DAMAGING WIND GUST EVENT.
MAIN THREAT WOULD BE HEAVY RAINS AS PW VALUES APPROACH 2" WHICH IS
NEARLY 2SD ABOVE NORMAL. THIS FORECAST PATTERN OF DEEP CYCLONIC FLOW
AND GOOD UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE
REGION OF THE JET WOULD FAVOR SLOW MOVING CELLS WITH POTENTIAL FOR
"TRAINING" OVER THE SAME AREAS PRODUCING URBAN AND POOR DRAINAGE
ISSUES. THE FRONT IS FORECAST TO LINGER NEAR THE COAST TUESDAY WHILE
SEVERAL LOW AMPLITUDE MID LEVEL DISTURBANCES TRAVERSE THE AREA IN THE
NW FLOW ALOFT KEEPING THE PRECIPITATION THREAT GOING FOR MUCH OF
TUESDAY WITH A DECREASING TREND FROM WEST TO EAST AND THE THREAT
ENDING DURING THE EVENING.

THERE STILL CONTINUES TO BE UNCERTAINTY WITH THE FORECAST FROM LATE
WEEK INTO NEXT WEEKEND. WEDNESDAY IS STILL LOOKING DRY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTH AND THE FRONT STALLING
FAR ENOUGH OFF OF THE COAST. THE UNCERTAINTIES START TO CREEP INTO
THE FORECAST BEGINNING THURSDAY AS GUIDANCE IS INDICATING DEVELOPING
LOW PRESSURE IN THE EASTERN GULF OF MEXICO. THE CIRCULATION AROUND
THIS LOW IS LIKELY TO CAUSE THE OFFSHORE FRONT TO MOVE TOWARD THE
SOUTHEAST COAST BRINGING A CHANCE OF RAIN TO THE AREA THURSDAY
ESPECIALLY COASTAL AREAS. ON FRIDAY THE LOW IS FORECAST MOVE
NORTHEAST ACROSS FLORIDA AND EVENTUALLY ALONG THE OFFSHORE BOUNDARY
ALONG THE SOUTHEAST COAST. WHILE IT IS TOO FAR OUT IN TIME TO
PREDICT THE EXACT SPEED..TYPE AND TRACK OF THE LOW...THERE IS ENOUGH
CONSENSUS IN THE GUIDANCE TO SUGGEST THE POTENTIAL FOR WET WEATHER
FRIDAY INTO POSSIBLY SATURDAY.

HIGH TEMPERATURES ARE FORECAST TO RUN A LITTLE BELOW NORMAL THROUGH
THE PERIOD...MAINLY IN THE LOWER 80S...DUE TO NORTHERLY POST FRONTAL
FLOW TUESDAY AND WEDNESDAY...THEN CLOUDS...PRECIPITATION AND ONSHORE
FLOW THURSDAY THROUGH SATURDAY. OVERNIGHT LOWS WILL BE A LITTLE
BELOW NORMAL WEDNESDAY AND THURSDAY IN THE LOWER TO MIDDLE 60S
MODERATING TO NORMAL VALUES IN THE MIDDLE TO UPPER 60S FRIDAY AND
SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /TONIGHT & SUN/
AS OF 315 PM SAT...CU FIELD WILL DISSIPATE QUICKLY THIS EVENING.
LIGHT SOUTH WIND OVERNIGHT. MVFR FOG FORECAST AT ALL 4 TERMINALS
FROM AFTER MIDNIGHT UNTIL JUST AFTER SUNRISE. SUNDAY VERY SIMILAR
TO TODAY. SOUTHWEST WIND IN THE MORNING AROUND 5 KNOTS...BECOMING
SOUTH 10 TO 15 KNOTS IN THE AFTERNOON.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 315 PM SATURDAY...A COLD FRONT WILL APPROACH FROM THE WEST
MON AND CROSS THE AREA ON TUE WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING MON AFTERNOON AND CONTINUING INTO TUE WITH
PERIODS OF REDUCED FLIGHT CATEGORIES EXPECTED. EXPECT A RETURN TO
DRY WEATHER ON WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
MOISTURE COULD RETURN THURSDAY AS A OFFSHORE FRONT RETREATS TOWARD
THE COAST PRODUCING A FEW SHOWERS.

&&

.MARINE...
SHORT TERM /TONIGHT & SUN/
AS OF 315 PM SAT...HIGH PRESSURE OFF THE COAST REMAINS THE DOMINANT
FEATURE IN THE SHORT TERM...BUT WILL SLOWLY WEAKEN THROUGH SUNDAY
AS FRONT AND UPPER TROF APPROACH FROM THE WEST. SOUTH WINDS THIS
EVENING WILL GRADUALLY BECOME SOUTHWEST OVERNIGHT AND CONTINUE
THROUGH SUNDAY MORNING...BECOMING SOUTH AGAIN AROUND MIDDAY.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 315 PM SATURDAY...MODERATE SOUTH TO SOUTHWEST OF FLOW 15 TO 20
KT IS EXPECTED AHEAD OF THE FRONT MONDAY AND MONDAY NIGHT. THE FRONT
IS FORECAST TO SLOWLY CROSS THE WATERS TUESDAY. WHILE INITIALLY THE
POST FRONTAL NORTHERLY FLOW IS ONLY EXPECTED TO BE 10-15 KT...THE
MODELS ARE INDICATING THAT THIS COULD INCREASE TO 15 TO 20 KT
WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE WATERS FROM THE NORTH.
BOTH THE SWAN AND WAVE WATCH WAVE MODELS ARE INDICATING SEAS OF 3 TO
5 FT THROUGH THE PERIOD BUT WILL HAVE TO WATCH FOR POTENTIAL SMALL
CRAFT ADVISORY CONDITIONS WEDNESDAY FOR SEAS IF MODERATE NE FLOW
PERSISTS ENOUGH TO BUILD 6 FT SEAS OVER THE OUTER WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JME
AVIATION...HSA/JME
MARINE...HSA/JME
Hazardous weather outlook, Jun 1, 2:23 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
323 AM EDT SAT JUN 1 2013

NCZ029-044>047-079>081-090>095-098-103-104-020730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
323 AM EDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSHOWERS WILL MOVE INTO EASTERN NC MONDAY AFTERNOON THROUGH
EARLY TUESDAY. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...SOME
LOCALIZED FLOODING IS POSSIBLE IN THE HEAVIEST THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Carteret

When
June 1, 3:37 PM EST
Where
Carteret forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 19 year old male drowned in a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Carteret2013-06-0119MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452213.